Jump to content

Stuck in Benzo HELL and need help!


[sa...]

Recommended Posts

I am an alcoholic and an addict, the latter wasn't my fault.  The former was...but that is another story.  I am having problems with RA (Rheumatoid Arthritis) and got hooked on opiates as some often do, by doctors script.  When I realized I was "hooked", I immediately chose detox.  As part of the detox, the NP took me off Lorazepam 2mg that the doctor had prescribe for sleep.  As I was on Prednezone for the RA causing nightime sleeping problems, I thought nothing of taking it.  Never heard of Benzo's before and had no idea it was addicting.  I was on Lorazepam for 8 years going from .5mg to 1mg to 2mg.  Once again didn't give it a thought.  Successfully shook of opiates in detox by the use of phenobarbital.  Once weaned from that drug I thought all would be well.  I was WRONG.  They released me without so much as a "by the way" your going to have issues with the Benzo's.  I had the first panic attack ever in my life.  Convinced I was going to die and not having a clue as to what was happening I begged the Nurse Practitioner to stay.  He didn't tell me what was happening, just that I couldn't stay and was summarily dismissed.  One of the nurses said each day would be better and and looked for that to be true.  Each day was worse until I was in full blown secondary withdrawl from Benzodiazapines.  This is my story...This is the hellish part:  Am back on benzo's to do the taper... here is the problem. I was 2mg at bedtime for sleep for almost 8 years. I know I have to spread it acrosss the day and am trying .5mg/6 hours. The idea is to convert to another med like Valium and taper properly (like damn slow!) Problem is the withdrawl is horrible and I can't get stable...meaning I keep going into withdrawl before the next dose...why? Because of converting night use to a spread across the day use? I was off for 2 weeks not even knowing why I fealt bad until someone said I was in secendary withdrawl from Benzodiazapines... HELP
Link to comment
Share on other sites

Hi Samiam711,

 

Welcome to BB  :)

 

Thank you for sharing your story.  It makes me so mad to see yet another member being treated this way by the medical profession.  They really have no idea when it comes to benzos and what they can do to people, do they?  My heart goes out to you.

 

How long have you been benzo free? 

Link to comment
Share on other sites

Hi Sam,

 

They don't get benzo's in rehab, they focus on the opiates which are easy to get off of, and don't give any thought to the agony benzo withdrawal puts us through.  It takes a long time to heal from this, but you will, just keep talking to us and we'll try to help you understand what's happening to you.

 

Pam

Link to comment
Share on other sites

I am unsure as to why I keep going into withdrawls.  I would say having panic attacks, but that is also part of withdrawls. Today was the first day I had hope of not melting down. Is going from 2mg Lorazepam to 4 x doses of .5mp Lorazepam the way to start becoming what y'all call stable?  It is my understanding that this is the first step before crossing over to Valium for the taper. Does this sound right? Could I really be getting hit 4 times a day with withdrawl or panic attacks and could it be because the half life is so small?
Link to comment
Share on other sites

I am unsure as to why I keep going into withdrawls.  I would say having panic attacks, but that is also part of withdrawls. Today was the first day I had hope of not melting down. Is going from 2mg Lorazepam to 4 x doses of .5mp Lorazepam the way to start becoming what y'all call stable?  It is my understanding that this is the first step before crossing over to Valium for the taper. Does this sound right? Could I really be getting hit 4 times a day with withdrawl or panic attacks and could it be because the half life is so small?

 

Hi, Sam.

 

When I was on lorazepam, I dosed 5x/day and still felt miserable.  Turns out I was in tolerance withdrawal: my body had become accustomed to the 3mg I was on and needed more to provide a calming effect.  When I learned that the only options were going up in dose or tapering off quickly but safely, I knew I had to do the taper.  In theory, taking lorazepam 3-4x/day is the way to go because it is one of the shorter acting benzos.  How long have you been back at 2mg and splitting the dose 4x/day?  I'm also curious: how did you feel during the day when you were taking your whole dose at night?

Link to comment
Share on other sites

Hi Sam,

 

I am also an alcoholic.

It's hereditary.

 

But, I understand getting off alcohol and feeling better pretty quickly, as in comparison to benzos!

 

 

Good night,

-Dan

Link to comment
Share on other sites

Thanks Dan!

 

Beeper:  How long have you been back at 2mg and splitting the dose 4x/day?  Less than a week around the 3rd/4th day

I'm also curious: how did you feel during the day when you were taking your whole dose at night?  Actually, fine.  Though I was taking opiates on and off during that time, but I can't ever remember going into withdrawl during the day or towards evening when it was time to take my dose.  That's a bit strange, isn't it....?

Link to comment
Share on other sites

I've been off benzos since July 2008, Sam.  I waited 2 weeks at each stage so, for instance, when I dropped down to .5mg 4x/day, I waited 2 weeks before dropping .25mg off one of the doses.  Is that what you wanted to know?  I think probably the opiates were preventing the benzo withdrawals from breaking through.  Otherwise it doesn't make any sense to me that taking the benzo just once/day worked okay.  

 

Now it's a matter of learning to deal with the extra anxiety between doses.  As I said, I was in tolerance withdrawal from the beginning so I was having extra anxiety pretty much all the time or at least within hours of taking a dose.  I had to learn to lessen some of it and just accept the rest as an effect of the drug that was temporary and part of the price of getting free.  I used lots of the suggestions from the Anxiety board, read Claire Weekes' and practiced controlled breathing a lot.  The breathing thing still helps when things get stressful and the body scan meditation helps when I feel too wired to go to sleep.  Do check out that board when you get a chance, okay?

Link to comment
Share on other sites

I was two weeks (1 in detox and 1 week after) without my nighttime pill (2mg Lorazepam).  A pain management doc that I was seeing said I would only suffer maybe 2 more weeks at the most if I just stayed off of it.  What I have learned from this site is that what the pain doc said is not correct.  This site and my wife (she is a med tech who has studied your site extensively as well as the UK Lady doc's site whose name is escaping me right now) are the reasons I went back on to ween off proper.  It is my understanding that those brave folks who try to white knuckle it can suffer for years...I am just not that brave.  I first tried to restart on 1 mg a day, after all, I paid my dues (very wrong thinking as it turns out).  My body quickly let me know that it would require the 2 mg it had before and not a drop less.  Unfortunately, I have a sneaking suspicion that I am where you were Beeper, with a tolerance issue looming and is why I keep having withdrawls shortly before each dose.  My plan was/is to stabilize on 2mg spread at six hour intervals with .5mg per dose.  Since Lorazepam is short acting, our thought (wife and I) was to do the conversion to Valium and ween from there at 10% every 2 weeks.  Is this a recommended approach?  Given the drug I am on (Lorazepam) how did others (Beeper too) do it different?  Would you do it that way again or what would you change?
Link to comment
Share on other sites

I tapered directly off by dry cutting, according to the schedule shown below in my signature box.  The only thing I might have done differently was to switch to titration at the end (.25mg/day).  I don't know if that would have made a difference, of course, but it is a possibility.
Link to comment
Share on other sites

My wife and I suck at cutting the pills (sorry honey!).  I feel that I get .4 or .6 with no accuracy when we are trying to hit .5.  This will change when we talk to the doc tomorrow as I will ask him for .5 for the switch over.  I understand that Valium comes as a liquid as well as 2mg and 5mg tablets.  As we are going to switch from Lorazepam to Valium and taper 10% per 2 week intervals, has anybody tried the liquid with the tablets for a more accurrate cut/taper?
Link to comment
Share on other sites

×
×
  • Create New...